Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hair loss
Dec 1, 2000

Dear Dr. Henry,

I started taking Zerit, Epivir, Vircept, Mepron and Diflucan (I just got over c. meningitis)and after 2 weeks my hair began to fall out, and a severe itchy rash developed. There is no history of baldness in my family and I eat balanced meals and take vitamins. My doctor is reluctant to change my meds since my CD4 count went from 4 to 136 in 2 weeks. Do you know of anything that might prevent further hair loss and in these cases is the loss total?

Thanks

John

Response from Dr. Henry

In occasion patients one or more of the drugs you are on can cause hair loss (for example the most recent case in my practice was due to epivir -- ordinarily a very well tolerated drug with few side effects). If the rash is generalized that could be a sign of a drug reaction -- Diflucan can do that but that would be a key drug for your recent meningitis (but a switch to another oral anti-fungal might be considered if the rash continued=worsened). You might want to try and optimize your nutrition and hormone status (ie testosterone). Also, the first months on an effective HIV regimen can see all sorts of phenomenon occur due to the recovery of the immune system which then settles down. Many of my patients who have had hair problems like yours finally stabilize and improve later (either by riding it out or making a drug change). Your response to treatment is indeed impressive so any changes would need careful discussion with your HIV doc. KH

Keith Henry, M.D.



Previous
Hydroxyzine PAM for sleep - problem possible?
Next
MY SON IS WASTING AND NO MEDICINE

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement